Prolonged ceftriaxone-induced immune thrombocytopenia due to impaired drug clearance: a case report

Authors

  • Cyril Jacquot,

    1. Department of Laboratory Medicine, University of California at San Francisco, San Francisco, California
    2. Department of Internal Medicine, University of California at San Francisco, San Francisco, California
    3. Clinical Laboratory, San Francisco General Hospital, San Francisco, California
    4. Blood Centers of the Pacific, San Francisco, California
    Search for more papers by this author
    • CJ and MM contributed equally to the manuscript preparation.
  • Morvarid Moayeri,

    1. Department of Laboratory Medicine, University of California at San Francisco, San Francisco, California
    2. Department of Internal Medicine, University of California at San Francisco, San Francisco, California
    3. Clinical Laboratory, San Francisco General Hospital, San Francisco, California
    4. Blood Centers of the Pacific, San Francisco, California
    Search for more papers by this author
    • CJ and MM contributed equally to the manuscript preparation.
  • Benjamin Kim,

    1. Department of Laboratory Medicine, University of California at San Francisco, San Francisco, California
    2. Department of Internal Medicine, University of California at San Francisco, San Francisco, California
    3. Clinical Laboratory, San Francisco General Hospital, San Francisco, California
    4. Blood Centers of the Pacific, San Francisco, California
    Search for more papers by this author
  • Sarah Shugarts,

    1. Department of Laboratory Medicine, University of California at San Francisco, San Francisco, California
    2. Department of Internal Medicine, University of California at San Francisco, San Francisco, California
    3. Clinical Laboratory, San Francisco General Hospital, San Francisco, California
    4. Blood Centers of the Pacific, San Francisco, California
    Search for more papers by this author
  • Kara L. Lynch,

    1. Department of Laboratory Medicine, University of California at San Francisco, San Francisco, California
    2. Department of Internal Medicine, University of California at San Francisco, San Francisco, California
    3. Clinical Laboratory, San Francisco General Hospital, San Francisco, California
    4. Blood Centers of the Pacific, San Francisco, California
    Search for more papers by this author
  • Andrew D. Leavitt

    Corresponding author
    1. Department of Laboratory Medicine, University of California at San Francisco, San Francisco, California
    2. Department of Internal Medicine, University of California at San Francisco, San Francisco, California
    3. Clinical Laboratory, San Francisco General Hospital, San Francisco, California
    4. Blood Centers of the Pacific, San Francisco, California
    • Address correspondence to: Andrew D. Leavitt, University of California, San Francisco, 513 Parnassus Avenue, Room S-561, San Francisco, CA 94134-0100; e-mail: leavitta@labmed2.ucsf.edu.

    Search for more papers by this author

Abstract

Background

Antibody-mediated drug-induced thrombocytopenia (DIT) typically requires the presence of the sensitizing drug in the plasma. Therefore, platelet (PLT) counts often start to recover 1 to 2 days after discontinuation of the offending medication. We present a case of ceftriaxone-induced DIT that resulted in severe, prolonged thrombocytopenia.

Case Report

A 65-year-old woman with liver and renal insufficiency was transferred to our hospital for liver transplant evaluation. Two days after a 5-day course of ceftriaxone, her PLT count declined from a stable baseline of approximately 70 × 109/L to a value of 3 × 109/L, with coincident onset of mucocutaneous purpura. Her PLT count remained in the 1 × 109 to 6 × 109/L range until her death 13 days later, despite intravenous immune globulin, steroids, and PLT transfusions. The persistently low PLT count impeded central catheter placement for hemodialysis and possible therapeutic plasmapheresis. A strong ceftriaxone-dependent, PLT-reactive antibody was identified in a sample drawn 7 days after ceftriaxone was last administered, and ceftriaxone remained detectable in her serum for at least 8 days after the last dose.

Conclusion

A ceftriaxone-dependent, PLT-reactive antibody was responsible for the persistent thrombocytopenia in this patient. Although DIT is generally expected to improve within a few days of drug discontinuation, impaired drug clearance can significantly alter the outcome. This case highlights the importance of altered drug metabolism and clearance in critically ill patients, especially those with combined hepatic and renal dysfunction. DIT should be strongly suspected in patients with acute thrombocytopenia, and all treatment options to reduce serum drug levels should be seriously considered.

Ancillary